Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 242, NWS Louisville, KY

July 22, 2003Woodford County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jul 22, 2003, 4:31 PM EDT for Woodford County, Kentucky. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2003, 4:31 PM EDT (20:31 UTC)
Expired
Jul 22, 2003, 5:00 PM EDT
In force
29 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Woodford County, KY

The radar

The Louisville radar (KLVX), 103 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 814 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
814 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

927 
WUUS53 KLMK 222031
SVRLMK
KYC239-222100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
431 PM EDT TUE JUL 22 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WOODFORD COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 500 PM EDT

* AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER VERSAILLES...OR ABOUT 17 MILES WEST OF
  LEXINGTON...MOVING EAST AT 30 MPH.

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3814 8484 3796 8483 3794 8469 3812 8464

$$

JB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:30 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Jul 22, 2:30 PM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EDT TUE JUL 22 2003

SHORT TERM: ALTHOUGH SURFACE COLD FRONT HAS MOVED WELL SOUTH INTO
SOUTHERN TENNESSEE...RESIDUAL LOW LEVEL MOISTURE THROUGH 700
MB...COMBINED WITH COLD AIR ADVECTION IN THE MID LAYERS...IS
ALLOWING MODERATELY UNSTABLE CONDITIONS TO DEVELOP THIS AFTERNOON.
ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
SOUTHERN INDIANA AND NORTHERN KENTUCKY THIS AFTERNOON...AHEAD OF A
WEAK VORTICITY MAX THAT WILL SWING THROUGH INDIANA LATER THIS
EVENING. ALTHOUGH EXTENSIVE CLOUDINESS WILL LINGER WELL INTO THE
NIGHTTIME HOURS...FEEL SHOWERS WILL DIMINISH WITH LOSS OF AFTERNOON
HEATING AFTER SUNSET.

THE LAST OF THE SERIES OF UPPER AIR DISTURBANCES NOW VISIBLE ON
WATER VAPOR OVER MINNESOTA WILL DIVE SOUTHWARD...AND BY WEDNESDAY
MORNING...CROSS TENNESSEE AS IT ROUNDS THE BASE OF AN ANOMALOUSLY
DEEP TROUGH OVER OHIO VALLEY. WITH FORECASTED 500 MB TEMPERATURES
WEDNESDAY AFTERNOON IN THE -13 TO -15 C RANGE AND FREEZING LEVEL
ONLY AROUND 11 THOUSAND FEET...INSTABILITY WILL AGAIN DEVELOP IN THE
AFTERNOON. WITH SUFFICIENT HEATING...SOME AFTERNOON STORMS WEDNESDAY
MAY PROVE VIGOROUS ENOUGH TO PRODUCE SMALL HAIL.

BY WEDNESDAY NIGHT...JET WILL ROUND THE BASE OF THE TROUGH AND AXIS
WILL MOVE EAST OF THE OHIO VALLEY. HIGH PRESSURE WILL BEGIN TO BUILD
INTO LOWER MISSISSIPPI VALLEY. THURSDAY AND FRIDAY LOOK GREAT AS
TROUGH LIFTS INTO NEW ENGLAND AND TEMPERATURES WILL MODERATE BACK TO
SEASONAL NORMS.

IN THE EXTENDED: HIGH PRESSURE WILL MOVE EAST LATE FRIDAY...AND
TEMPERATURES WILL WARM FARTHER AS THE EASTERN TROUGH IS REPLACED BY
A FLAT RIDGE. AS ANOTHER UPPER AIR DISTURBANCE MOVES NORTH OF THE
GREAT LAKES SATURDAY...A COLD FRONT WILL SLOWLY MOVE SOUTH INTO THE
LOWER OHIO VALLEY...WITH THE FRONT IN THE VICINITY...WILL CONTINUE
ONGOING CHANCES OF SHOWERS AND THUNDERSTORMS SUNDAY AND MONDAY.

.LMK...NONE.

DENMAN
Hazardous weather outlook, Jul 22, 4:00 PM EDT, 31 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-231100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
400 PM EDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS NORTHERN KENTUCKY AND
SOUTH-CENTRAL INDIANA THIS EVENING...AHEAD OF A SURFACE TROUGH
ACROSS SOUTHERN INDIANA. ALTHOUGH SCATTERED...THESE STORMS MAY
PRODUCE BRIEF TORRENTIAL RAINFALL...AND FREQUENT LIGHTNING.
PEA-SIZED HAIL IS POSSIBLE UNDER SOME OF THE STRONGER STORMS.
CONVECTION WILL DIMINISH RAPIDLY DURING THE LATE EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL SETTLE OVER THE OHIO VALLEY
ON WEDNESDAY. THIS UPPER LOW WILL HELP IGNITE SCATTERED AFTERNOON
THUNDERSTORMS...A FEW OF WHICH COULD PRODUCE PEA TO MARBLE SIZED
HAIL.

ANOTHER COLD FRONT WILL APPROACH THE REGION EITHER SUNDAY OR
MONDAY...WITH MORE THUNDERSTORMS POSSIBLE AT THAT TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED EITHER TODAY OR WEDNESDAY.

DENMAN

In the hours before

Local storm report, Jul 22, 11:08 AM EDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1108 AM EDT TUE JUL 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    TRACY                     KY   WIND DAMAGE
07/21/03   BARREN                         TREES DOWN IN SCATTERED
                                          LOCATIONS. REPORTED BY
                                          HIGHWAY DEPT.

0355 PM    GAMALIEL                  KY   WIND DAMAGE
07/21/03   MONROE                         TREES DOWN. REPORTED BY
                                          DISPATCH.

PKW

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.